Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 191, NWS Raleigh, NC

August 18, 2000Franklin County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 18, 2000, 4:50 PM EDT for Franklin County, North Carolina. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 18, 2000, 4:50 PM EDT (20:50 UTC)
Expired
Aug 18, 2000, 5:30 PM EDT
In force
40 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Franklin County, NC

What was reported inside it

TimeReportWhereRemark
Aug 18, 5:15 PM EDTThunderstorm Wind 50 EGrissom, NCNumerous trees and power lines down.
Aug 18, 5:40 PM EDTThunderstorm Wind 50 EYoungsville, NCSeveral large trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 3:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

119 
WUUS52 KRAH 182053
SVRRDU
NCC063-069-077-183-182130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
450 PM EDT FRI AUG 18 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DURHAM COUNTY IN NORTH CAROLINA
  SOUTHERN GRANVILLE COUNTY IN NORTH CAROLINA
  WESTERN FRANKLIN COUNTY IN NORTH CAROLINA
  NORTHERN WAKE COUNTY IN NORTH CAROLINA

* UNTIL 530 PM EDT

* AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS STRETCHING FROM HILLSBOROUGH TO 
CREEDMOOR. THIS LINE WAS MOVING SOUTHEAST AROUND 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   DURHAM AND FRANKLINTON AROUND 500 PM
   WAKE FOREST AND THE RDU INTERNATIONAL AIRPORT AT 510 PM EDT
   
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3622 7853 3609 7889 3605 7894 3581 7879
          3600 7837

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:55 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 18, 1:55 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
155 PM EDT FRI AUG 18 2000

ATMOSPHERE REMAINS PRIMED FOR CONVECTION THIS AFTERNOON AND EVENING
WITH SEVERAL MESOSCALE FACTORS AND THEIR INTERACTIONS MAKING IT
DIFFICULT TO PIN POINT THE GREATEST SEVERE WEATHER THREAT AREA.  BUT
ALL OF CENTRAL NC WILL HAVE 50% OR BETTER CHANCES OF THUNDERSTORMS
HEADING INTO THIS EVENING.

IN SUPPORT OF SEVERE WEATHER OPERATIONS...AN 18Z GSO RAOB AND RAPID
SCAN SATELLITE IMAGERY HAVE BEEN ARRANGED EARLIER IN THE DAY.

MODELS ARE IN RELATIVELY GOOD AGREEMENT FOR THE NEXT 24 HOURS...
WITH THE COLD FRONT MOVING OUT OF THE RAH CWA AROUND 06Z TONIGHT AND
SURFACE HIGH PRESSURE EXTENDING SOUTH FROM THE GREAT LAKES THROUGH
SATURDAY.

ASSOCIATED SUBSIDENCE WITH NORTHWEST FLOW ALOFT SHOULD CLEAR THE
SKIES.  BUT SIGNIFICANT LOWER LEVEL MOISTURE HAS OBSERVED IN THE
UPSTREAM RAOBS OVER THE NORTHERN MIDWEST.  THIS LENDS CREDENCE TO
THE POTENTIAL OF UPSLOPE CLOUDINESS FORMING TO THE WEST LATER
SATURDAY NIGHT AND SUNDAY...AS BEST DEPICTED BY THE ETA/MESOETA.
THIS POTENTIAL FOR LOWER STRATO CU AND UPSTREAM CHANNELED VORTICITY
IN THE NORTHWEST FLOW ALOFT ADDING CIRRUS POINTS TO PARTLY CLOUDY/
PARTLY SUNNY WORDING FOR SUNDAY.

MODEL OUTPUT STATS FOR MAX/MIN TEMPS APPEAR CONSISTENT WITH EACH
OTHER AND PREVIOUS RUNS AND THE OBSERVED UPSTREAM AIRMASS... WITH
WEEKEND HIGHS MAINLY 80-85 AND OVERNIGHT LOWS TONIGHT 65-70 AND
60-65 THE NEXT TWO NIGHTS.

.RAH...NONE.

RFG

In the hours before

Local storm report, Aug 18, 3:59 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
359 PM EDT FRI AUG 18 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1557 PM    STOKESDALE                NC   WIND DAMAGE
08/18/00   GUILFORD                       LAW ENFORCEMENT REPORTED
                                          TREES DOWN ON NC HWY 68
                                          AND PHONE SERVICE OF IN
                                          THE TOWN OF STOKESDALE.
Local storm report, Aug 18, 4:02 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
402 PM EDT FRI AUG 18 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION..._.

0402 PM    SUMMERFIELD               NC   2.50 INCH HAIL
08/18/00   GUILFORD                      RLH
Local storm report, Aug 18, 4:36 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
436 PM EDT FRI AUG 18 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0406 PM    GREENSBORO                NC    MPH TSTM WIND GUST
08/18/00   GUILFORD                       1 1/2 foot dia. tree on
                                          home Martinsville Rd area

RLH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:47 PM EDTSevere Thunderstorm WarningRAHDavidson43 min
Aug 18, 3:49 PM EDTSevere Thunderstorm WarningRAHGuilford41 min
Aug 18, 4:15 PM EDTSevere Thunderstorm WarningRAHAlamance30 min
Aug 18, 4:23 PM EDTTornado WarningRAHAlamance37 min
Aug 18, 4:25 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph35 min
Aug 18, 4:29 PM EDTSevere Thunderstorm WarningRAHGuilford31 min
Aug 18, 4:42 PM EDTSevere Thunderstorm WarningRAHChatham, Orange33 min
Aug 18, 4:50 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Wake40 min
Aug 18, 4:51 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson24 min
Aug 18, 4:59 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph46 min
Aug 18, 5:10 PM EDTSevere Thunderstorm WarningRAHChatham, Wake35 min
Aug 18, 5:17 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson43 min
Aug 18, 5:25 PM EDTSevere Thunderstorm WarningRAHMoore50 min
Aug 18, 5:25 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash, Wake50 min
Aug 18, 5:29 PM EDTSevere Thunderstorm WarningRAHHoke31 min
Aug 18, 5:45 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston45 min
Aug 18, 5:55 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson50 min
Aug 18, 5:57 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Wilson48 min
Aug 18, 6:10 PM EDTSevere Thunderstorm WarningRAHWayne50 min
Aug 18, 6:34 PM EDTSevere Thunderstorm WarningRAHMontgomery, Stanly41 min
Aug 18, 6:43 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke, Sampson32 min
Aug 18, 6:51 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond29 min
Aug 18, 7:12 PM EDTSevere Thunderstorm WarningRAHSampson33 min
Aug 18, 7:49 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.